Funnel Cloud, Wharton
- When
- September 14, 11:35 AM CST
- Where
- Wharton County, 2 mi SE of El Campo
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
3 funnel cloud, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 14, 9:30 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1030 AM CDT TUE SEP 14 2004 .DISCUSSION... KHGX RADAR IS SHOWING SCT SHWRS AND TSTMS THIS MORNING ALONG AND SOUTH OF A LIBERTY TO HOUSTON TO COLUMBUS LINE. VERY DEEP TROPICAL MOISTURE IS IN PLACE ACROSS THIS REGION WITH THE GOES SOUNDER SHOWING PW VALUES GREATER THAN 2 INCHES. I THINK THAT THE CURRENT FORECAST OF LIKELY POPS ACROSS THE SW ZONES AND CHC POPS ELSEWHERE LOOKS GOOD. 33 && .AVIATION... MAIN ISSUE CONTINUES TO BE TSTM COVERAGE. ATTM VCTS APPEARS DEFINITELY WARRANTED FOR THE AFT. WILL CONSIDER TEMPO GROUPS FOR TSTM CONDITIONS WITH NEXT TAF PACKAGE (18Z). 33 && .MARINE... SWELLS GENERATED FROM HURRICANE IVAN CONTINUE TO INCREASE IN THE 20-60 NM WATERS AND EXPECT THEM TO CAUSE SEAS TO RISE IN THE 00-20 NM WATERS TODAY. SEAS ARE AROUND 7 FEET AT BUOY 42019. EXPECT 00-20 NM SEAS TO REACH THE 4-6 FOOT RANGE. SEAS WILL CONTINUE TO INCREASE TONIGHT AND WEDNESDAY. TIDES ARE CURRENTLY RUNNING 1 FOOT ABOVE NORMAL. WILL MONITOR CLOSELY TODAY AS THEY WILL LIKELY CONTINUE TO CREEP UP. 33 && .HGX WATCHES/WARNINGS/ADVISORIES... SCEC...0-20 NM COASTAL WATERS TODAY SCA...20-60 NM COASTAL WATERS TODAY. && .PREVIOUS PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 90 73 94 71 95 / 50 20 15 10 10 HOUSTON(IAH) 90 74 94 73 95 / 50 20 15 10 10 GALVESTON (GLS) 88 79 89 79 90 / 50 20 20 10 10 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 600 AM CDT TUE SEP 14 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 600 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TODAY OVER THE REGION. LOCALIZED RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE POSSIBLE FROM THE STRONGER STORMS. THE STORMS SHOULD DISSIPATE DURING THE EARLY EVENING HOURS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIND ENERGY FROM HURRICANE IVAN WILL PRODUCE HIGH SWELL WAVES IN THE UPPER TEXAS COASTAL WATERS. THE WAVES WILL IMPACT THE UPPER TEXAS COAST AND BAYS. THIS WILL RESULT IN HIGHER TIDE LEVELS ON WEDNESDAY AND THURSDAY. IVAN IS EXPECTED TO MOVE INLAND WELL EAST OF THE AREA LATE WEDNESDAY NIGHT. SEE THE COASTAL FLOOD STATEMENT ISSUED BY THIS OFFICE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 17:34 UTC.
3 funnel cloud, 1 lightning. Local standard time, as filed.
Spotted at FM 2546 and Hwy 71.
Lightning strike at Grapeland High School during football practice. Twenty-two kept overnight at hospital for observation, all released the next day. One fatality the following day.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Houston | 2004-09-15 | 18 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422859, 5422860, 5422861, 5422862.